Alert archive / Wisconsin / Special Weather Statements in 2017

Special Weather Statement, NWS Duluth, MN

August 4, 2017Ashland County, Wisconsin

NWS Duluth, MN issued this special weather statement at Aug 4, 2017, 4:13 PM CDT for Ashland County, Wisconsin. It was in force for 17 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 4, 2017, 4:13 PM CDT (21:13 UTC)
Expired
Aug 4, 2017, 4:30 PM CDT
In force
17 min
Issued by
NWS Duluth, MN

County Ashland County, WI

The radar

The Duluth radar (KDLH), 115 km from the middle of the area, began a volume at 21:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 9.2 hours before the alert went out and 267 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2017-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2017-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 96 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1154 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
96 m²/s²
0-3 km storm-relative helicity
119 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

690 
WWUS83 KDLH 042113
SPSDLH

Special Weather Statement
National Weather Service Duluth MN
413 PM CDT FRI AUG 4 2017

WIZ002-003-042130-
Bayfield-Ashland-
413 PM CDT FRI AUG 4 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN BAYFIELD AND
SOUTHWESTERN ASHLAND COUNTIES...

At 413 PM CDT, a strong thunderstorm was near Sanborn, or 31 miles
northeast of Chippewa Flowage, moving south at 30 mph.

Wind gusts up to 40 mph, penny-size hail, heavy downpours, and
occasional cloud to ground lightning can be expected with this storm.

this storm will remain over mainly rural areas of southeastern
Bayfield and southwestern Ashland Counties.

Seek shelter inside a sturdy building and away from windows until
this storm passes.

This storm may intensify, please monitor local media outlets for
additional information and possible warnings from the National
Weather Service.

LAT...LON 4640 9097 4642 9086 4623 9077 4620 9093
TIME...MOT...LOC 2113Z 345DEG 28KT 4634 9090 

$$

Huyck

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this special weather statement went out at Aug 4, 3:20 PM CDT, 53 minutes earlier.

Area forecast discussion, Aug 4, 3:20 PM CDT, 53 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
320 PM CDT Fri Aug 4 2017

.SHORT TERM...(This evening through Saturday)
Issued at 320 PM CDT Fri Aug 4 2017

A northwest flow aloft will cover the forecast area this
afternoon through Saturday. Embedded impulses in this northwest
flow will produce showers and thunderstorms, primarily into this
evening, then again in the late morning through the afternoon
Saturday. These storms will be diurnally driven and subside after
sunset. Models are in general agreement with the handling of these
storms and used a blend for this afternoon and Saturday to account
for any differences. With a light and variable wind tonight, there
is some potential for fog. The fog should diminish by 14Z/9am.
However, cloud cover may play a role in overall coverage of fog and
depth. Min temps will be in the upper 40s north, to the lower 50s
south. Highs in the 70s Saturday.

.LONG TERM...(Saturday night through Friday)
Issued at 320 PM CDT Fri Aug 4 2017

The long term will be relatively quiet through the end of next
week. There will be a small chance for a shower or thunderstorm
Saturday evening and again on Sunday afternoon as afternoon
heating along with a weak shortwave passing through the region.
Because of the moisture in the low levels, there will be some
morning fog Sunday morning across most areas.

It will be dry on Monday before a stronger shortwave and a
frontal boundary will move slowly through the region Tuesday and
Wednesday. Showers and thunderstorms will develop as moisture
will increase across the area. Instability indicies are low, so
severe thunderstorms are not expected at this time. An area of
high pressure builds into the area On Thursday and will keep the
area mainly dry through the end of the week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1220 PM CDT Fri Aug 4 2017

Mainly VFR at all airports this afternoon and evening through
03z. There will be a chance for widely scattered
showers/thunderstorms with MVFR conditions as a weak upper level
disturbance moves through the region. Skies will be VFR through
07z when morning fog may develop at all sites. If it develops,
conditions may drop to MVFR. All sites will be VFR by 14z
Saturday.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  54  73  53  72 /  20  40  20  20
INL  50  73  49  75 /  30  20  10  10
BRD  55  75  53  73 /  10  30  20  20
HYR  50  74  52  72 /  40  30  20  30
ASX  53  75  53  73 /  20  10  20  20

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...None

&&

SHORT TERM...GSF/Stewart
LONG TERM...Stewart
AVIATION...Stewart
Hazardous weather outlook, Aug 4, 10:42 AM CDT, 5 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
1042 AM CDT Fri Aug 4 2017

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-051030-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
1042 AM CDT Fri Aug 4 2017

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...Today and Tonight

A few thunderstorms are possible through this evening. The storms
are not expected to be severe.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Small chances for thunderstorms are expected to exist during the
afternoon and early evening hours this weekend and then again
Tuesday into Wednesday. At this time, the threat of any severe
storms appears very low.

.SPOTTER INFORMATION STATEMENT...

Skywarn Spotter activation is not anticipated today or tonight but
any reports of heavy rainfall, gusty winds, or hail are
appreciated.

LSZ121-140>148-051030-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
1042 AM CDT Fri Aug 4 2017

This Hazardous Weather Outlook is for portions of the Nearshore
waters of western Lake Superior.

.DAY ONE...Today and Tonight

Strong north to northwest winds gusting to 25 knots at times will
affect the South Shore of western Lake Superior this morning and
afternoon. Associated wave heights will build to between 3 to 5
feet in some places, especially from the Apostle Islands to Saxon
Harbor, resulting in high waves and dangerous conditions for
small craft. Please refer to the latest Nearshore Marine Forecast
and Marine Weather Message for details on a Small Craft Advisory
that remains in affect.

A few thunderstorms are possible this afternoon and early evening.
The storms are not expected to be severe.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Small chances for thunderstorms are expected to exist during the
afternoon and early evening hours this weekend and then again
Tuesday into Wednesday. At this time, the threat of any severe
storms appears very low.

GSF

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

In the hours before

Special weather statement, Aug 4, 3:34 PM CDT, 39 minutes before
Special Weather Statement
National Weather Service Duluth MN
334 PM CDT FRI AUG 4 2017

MNZ038-042045-
Pine-
334 PM CDT FRI AUG 4 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL PINE COUNTY...

At 333 PM CDT, a strong thunderstorm was over Willow River, or 22
miles north of Hinckley, moving southeast at 20 mph.

Wind gusts up to 30 mph, pea-size hail, and occasional cloud to
ground lightning can be expected with this storm.

Locations impacted include...
Willow River and Sturgeon Lake.

Seek shelter inside a sturdy building and away from windows until
this storm passes.

If you are on or near one of the many area lakes, get off the water
immediately and seek shelter on shore inside a sturdy building or a
hard-topped vehicle. If possible, stay away from trees.

LAT...LON 4634 9291 4641 9282 4632 9264 4623 9277
TIME...MOT...LOC 2033Z 312DEG 19KT 4633 9280

BJH
Special weather statement, Aug 4, 3:36 PM CDT, 37 minutes before
Special Weather Statement
National Weather Service Duluth MN
336 PM CDT FRI AUG 4 2017

WIZ001-042045-
Douglas-
336 PM CDT FRI AUG 4 2017

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL DOUGLAS COUNTY...

At 336 PM CDT, a strong thunderstorm was 7 miles east of Foxboro, or
15 miles south of Superior, moving south at 35 mph.

Wind gusts up to 35 mph, half-inch hail, heavy downpours, and
occasional cloud to ground lightning can be expected with this storm.

Locations impacted include...
Chaffey, Pattison State Park, and Amnicon Lake.

Seek shelter inside a sturdy building and away from windows until
this storm passes.

LAT...LON 4655 9222 4658 9209 4642 9197 4638 9217
TIME...MOT...LOC 2036Z 339DEG 32KT 4650 9213

Huyck
Special weather statement, Aug 4, 3:54 PM CDT, 19 minutes before
Special Weather Statement
National Weather Service Duluth MN
354 PM CDT FRI AUG 4 2017

WIZ002-003-042115-
Bayfield-Ashland-
354 PM CDT FRI AUG 4 2017

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL BAYFIELD AND
NORTHWESTERN ASHLAND COUNTIES...

At 354 PM CDT, a strong thunderstorm was near Sanborn, or 37 miles
west of Ironwood, moving south at 30 mph.

Wind gusts up to 35 mph, nickel-size hail, and occasional cloud to
ground lightning can be expected with this storm.

This storm will be near...
  Sanborn around 400 PM CDT.
  Marango around 405 PM CDT.

Seek shelter inside a sturdy building and away from windows until
this storm passes.

This storm may intensify, please monitor local media outlets for
additional information and possible warnings from the National
Weather Service.

LAT...LON 4652 9101 4654 9090 4639 9080 4636 9097
TIME...MOT...LOC 2054Z 345DEG 25KT 4648 9094

Huyck
Special weather statement, Aug 4, 4:05 PM CDT, 8 minutes before
Special Weather Statement
National Weather Service Duluth MN
405 PM CDT FRI AUG 4 2017

MNZ038-WIZ006-042115-
Pine-Burnett-
405 PM CDT FRI AUG 4 2017

...A STRONG THUNDERSTORM WILL AFFECT EASTERN PINE AND NORTH CENTRAL
BURNETT COUNTIES...

At 405 PM CDT, a strong thunderstorm was near Cloverton, or 28 miles
northwest of Spooner, moving southeast at 45 mph.

Wind gusts up to 30 mph, half-inch hail, and occasional cloud to
ground lightning can be expected with this storm.

Locations impacted include...
Cloverton, Markville, and Riverside.

Seek shelter inside a sturdy building and away from windows until
this storm passes.

If you are on or near one of the many area lakes, get off the water
immediately and seek shelter on shore inside a sturdy building or a
hard-topped vehicle. If possible, stay away from trees.

LAT...LON 4613 9243 4619 9236 4617 9230 4616 9229
      4616 9227 4612 9218 4603 9226
TIME...MOT...LOC 2105Z 311DEG 38KT 4612 9232

BJH
Special weather statement, Aug 4, 4:11 PM CDT, 2 minutes before
Special Weather Statement
National Weather Service Duluth MN
411 PM CDT FRI AUG 4 2017

WIZ003-042130-
Ashland-
411 PM CDT FRI AUG 4 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN ASHLAND COUNTY...

At 411 PM CDT, a strong thunderstorm was near Mellen, or 30 miles
northwest of Park Falls, moving southeast at 20 mph.

Wind gusts up to 35 mph, penny-size hail, heavy downpours, and
occasional cloud to ground lightning can be expected with this storm.

This storm will be near...
  Mellen around 415 PM CDT.

Seek shelter inside a sturdy building and away from windows until
this storm passes.

This storm may intensify, please monitor local media outlets for
additional information and possible warnings from the National
Weather Service.

LAT...LON 4632 9083 4636 9072 4624 9059 4619 9076
TIME...MOT...LOC 2111Z 332DEG 17KT 4631 9076

Huyck
Special weather statement, Aug 4, 4:13 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Duluth MN
413 PM CDT FRI AUG 4 2017

WIZ002-003-042130-
Bayfield-Ashland-
413 PM CDT FRI AUG 4 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN BAYFIELD AND
SOUTHWESTERN ASHLAND COUNTIES...

At 413 PM CDT, a strong thunderstorm was near Sanborn, or 31 miles
northeast of Chippewa Flowage, moving south at 30 mph.

Wind gusts up to 40 mph, penny-size hail, heavy downpours, and
occasional cloud to ground lightning can be expected with this storm.

this storm will remain over mainly rural areas of southeastern
Bayfield and southwestern Ashland Counties.

Seek shelter inside a sturdy building and away from windows until
this storm passes.

This storm may intensify, please monitor local media outlets for
additional information and possible warnings from the National
Weather Service.

LAT...LON 4640 9097 4642 9086 4623 9077 4620 9093
TIME...MOT...LOC 2113Z 345DEG 28KT 4634 9090

Huyck

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 10:14 PM CDTSmall Craft AdvisoryDLH12 hr
Aug 4, 9:49 AM CDTSmall Craft AdvisoryDLH6 hr
Aug 4, 1:04 PM CDTSpecial Weather StatementDLHItasca11 min
Aug 4, 1:20 PM CDTSpecial Weather StatementDLHSaint Louis10 min
Aug 4, 1:24 PM CDTSpecial Weather StatementDLHSaint Louis21 min
Aug 4, 1:33 PM CDTSpecial Weather StatementDLHSaint Louis12 min
Aug 4, 1:48 PM CDTSpecial Weather StatementDLHCarlton12 min
Aug 4, 1:55 PM CDTSpecial Weather StatementDLHSaint Louis20 min
Aug 4, 2:01 PM CDTSpecial Weather StatementDLHCarlton14 min
Aug 4, 2:12 PM CDTSpecial Weather StatementDLHAitkin18 min
Aug 4, 2:36 PM CDTSpecial Weather StatementDLHAitkin9 min
Aug 4, 2:37 PM CDTSpecial Weather StatementDLH23 min
Aug 4, 3:00 PM CDTSpecial Weather StatementDLH15 min
Aug 4, 3:16 PM CDTSpecial Weather StatementDLHPine14 min
Aug 4, 3:28 PM CDTSpecial Weather StatementDLHCarlton17 min
Aug 4, 3:34 PM CDTSpecial Weather StatementDLHPine11 min
Aug 4, 4:32 PM CDTSpecial Weather StatementDLHLake13 min
Aug 4, 5:36 PM CDTSpecial Weather StatementDLHAitkin9 min
Aug 4, 5:37 PM CDTSpecial Weather StatementDLHItasca8 min
Aug 4, 5:49 PM CDTSpecial Weather StatementDLHAitkin11 min
Aug 4, 2:04 PM CDTSpecial Weather StatementDLHDouglas11 min
Aug 4, 2:13 PM CDTSpecial Weather StatementDLHDouglas17 min
Aug 4, 2:18 PM CDTSpecial Weather StatementDLHWashburn12 min
Aug 4, 2:30 PM CDTSpecial Weather StatementDLHDouglas15 min
Aug 4, 2:50 PM CDTSpecial Weather StatementDLHDouglas10 min
Aug 4, 2:55 PM CDTSpecial Weather StatementDLHDouglas20 min
Aug 4, 2:59 PM CDTSpecial Weather StatementDLHDouglas16 min
Aug 4, 3:02 PM CDTSpecial Weather StatementDLHDouglas13 min
Aug 4, 3:12 PM CDTSpecial Weather StatementDLHBurnett18 min
Aug 4, 3:15 PM CDTSpecial Weather StatementDLHDouglas15 min
Aug 4, 3:27 PM CDTSpecial Weather StatementDLHDouglas18 min
Aug 4, 3:30 PM CDTSpecial Weather StatementDLHBayfield15 min
Aug 4, 3:36 PM CDTSpecial Weather StatementDLHDouglas9 min
Aug 4, 3:54 PM CDTSpecial Weather StatementDLHAshland21 min
Aug 4, 4:05 PM CDTSpecial Weather StatementDLHBurnett10 min
Aug 4, 4:11 PM CDTSpecial Weather StatementDLHAshland19 min
Aug 4, 4:16 PM CDTSpecial Weather StatementDLHWashburn14 min
Aug 4, 4:21 PM CDTSevere Thunderstorm WarningDLHSawyer, Washburn24 min
Aug 4, 4:38 PM CDTSpecial Weather StatementDLHBurnett22 min
Aug 4, 4:59 PM CDTSpecial Weather StatementDLHWashburn16 min

Nearby

Special Weather Statements in Wisconsin, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.